Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 28, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 2, 2023, 4:53 PM CDT for 4 counties in Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2023, 4:53 PM CDT (21:53 UTC)
- Expired
- Jun 2, 2023, 7:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Andrews County, TX, Dawson County, TX, Gaines County, TX, Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 55 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
325
WGUS54 KMAF 022153
FFWMAF
TXC003-115-165-317-030015-
/O.NEW.KMAF.FF.W.0028.230602T2153Z-230603T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
453 PM CDT Fri Jun 2 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Southeastern Andrews County in western Texas...
Southern Dawson County in western Texas...
Southeastern Gaines County in western Texas...
Northwestern Martin County in western Texas...
* Until 715 PM CDT.
* At 453 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Andrews, Tarzan, Patricia, Klondike, Tenmile and Sparenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3253 10229 3272 10220 3267 10175 3222 10195
3209 10298 3209 10306 3220 10306 3235 10231
3251 10221 3252 10221
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
083
WGUS74 KMAF 022317
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
617 PM CDT Fri Jun 2 2023
TXC003-115-165-317-030015-
/O.CON.KMAF.FF.W.0028.000000T0000Z-230603T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Andrews TX-Dawson TX-Gaines TX-Martin TX-
617 PM CDT Fri Jun 2 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT THIS
EVENING FOR SOUTHEASTERN ANDREWS, SOUTHERN DAWSON, SOUTHEASTERN
GAINES AND NORTHWESTERN MARTIN COUNTIES...
At 617 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1.5 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Andrews, Tarzan, Patricia, Klondike, Tenmile and Sparenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3253 10229 3272 10220 3267 10175 3222 10195
3209 10298 3209 10306 3220 10306 3235 10231
3251 10221 3252 10221
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 12:57 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 2, 12:57 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1257 PM CDT Fri Jun 2 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Saturday night) Issued at 1156 AM CDT Fri Jun 2 2023 * Widespread Severe Weather Expected This Afternoon and Evening Low clouds that developed this morning are quickly eroding from west to east, with an agitated cumulus field already evident on satellite across Southeast New Mexico south across the Trans Pecos toward the Rio Grande Valley. Convective activity is off to an early start as well, with showers and storms over northern Lea county including a severe thunderstorm near Hobbs, as well as another along I-10 west of Fort Stockton. The main driving force behind today's severe threat is a mid-level short wave, which per latest water vapor imagery is currently translating over far West Texas and will move northeastward across eastern New Mexico and West Texas through this afternoon. At the surface, a dryline up against the higher terrain will mix eastward, and as it sharpens in the vicinity of the TX/NM state line coincident with increasing ascent due to the aforementioned short wave, more widespread and rapid convective development is expected early afternoon. Instability 2000-3000+ J/kg is expected east of the dryline, with localized higher instability along the dryline where moisture will pool. Effective shear pushing 50 kt along with lapse rates approaching 8-9 C/km will allow for all severe hazards, with storms that develop expected to quickly intensify, with very large hail, damaging winds, tornadoes, and heavy rain/flash flooding all possible. Discrete supercells will be the initial storm mode, with long straight hodographs indicating potential for storm splits and significant hail up to the size of softballs. Numerous remnant outflow boundaries also exist across the region, and if any supercell manages to latch onto one of these boundaries, a local enhancement of streamwise vorticity could yield increased tornado threat, especially during the afternoon. Late afternoon into the evening as storms move eastward, storm mode will gradually transition into multicell clusters and line segments as cold pools merge and storms become outflow dominant. At that time, the hail threat will gradually diminish, with damaging winds becoming the primary concern, with a nonzero tornado threat continuing. As for exactly when/where this transition will occur, there remains uncertainty, though it looks like the best potential will be across the eastern Permian Basin and Lower Trans Pecos. Also of note today is the potential for a discrete supercell to develop over Pecos county associated with low-level convergence and vorticity enhancements over the Stockton Plateau along the higher terrain and Pecos River Valley. Thus, the Stockton Plateau (Pecos and Terrell counties) may see a heightened tornado threat this afternoon. A Tornado Watch is currently in effect for Southeast New Mexico and most of West Texas until 800 PM CDT. The bulk of storm activity will move east of the area late evening, though trailing stratiform precipitation may keep light to moderate rain across eastern areas well into tonight, with potential for back- building storms (some strong) along outflow. Lows tonight in the wake of the storms will drop into the middle 50s to middle 60s for most, near or just below normal for early June. Heading into Saturday, highs are expected to be similar to today, in the 80s for most locations and 90s focused along the Pecos and Rio Grande Valleys. Given little change to the upper pattern, that is, weak ridging over Texas with a trough to the west and another to the east, yet another day of scattered showers and thunderstorms is expected. Storms may become strong to severe, especially along remnant outflow boundaries from today's convection, though the intensity will be much less than today. Primary threats will include large hail, damaging wind gusts, heavy rain, and flash flooding. && .LONG TERM... (Sunday through Thursday) Issued at 1156 AM CDT Fri Jun 2 2023 Not much to say about long term except that a similar pattern to last week is expected for this upcoming week as upper ridging develops to our west with a stationary low over Baja CA. Southeasterly surface flow will usher in decent moisture and disturbances moving across the ridge each day will create the opportunity for thunderstorms to develop each afternoon. Storms will be strong to severe, with initiation off the dryline and outflow boundaries from previous days storms. These storms will be mostly diurnally drive and move eastward and out of the region by late evening. With limited shear and the weak ridge firmly in place, widespread severe weather isn't expected, although afternoon storms will still be capable of large hail, strong winds, and heavy rain leading to localized flooding. The thermal ridge axis sets up to our west, so highs through Thursday will be below normal in the low to mid 80s for most. && .AVIATION... (18Z TAFS) Issued at 1255 PM CDT Fri Jun 2 2023 MVFR cigs expected at KMAF late tonight/Sat morning. Otherwise, VFR conditions will prevail except in areas of direct convection. Low-based cu field expected areawide this afternoon/Saturday. Return flow continues. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 61 83 61 83 / 40 30 30 30 Carlsbad 59 90 61 87 / 10 20 20 20 Dryden 67 86 64 87 / 20 30 20 10 Fort Stockton 63 88 62 87 / 20 30 10 20 Guadalupe Pass 59 85 59 81 / 0 10 10 20 Hobbs 56 85 59 83 / 30 20 20 20 Marfa 53 86 52 84 / 0 40 10 30 Midland Intl Airport 61 85 62 84 / 30 30 20 20 Odessa 62 85 62 84 / 30 30 20 20 Wink 62 90 63 89 / 20 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...84 LONG TERM....88 AVIATION...44
Hazardous weather outlook, Jun 2, 12:05 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1205 PM CDT Fri Jun 2 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031715- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1205 PM CDT Fri Jun 2 2023 /1105 AM MDT Fri Jun 2 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. An high potential for severe thunderstorms exists across the Permian Basin, Southeast New Mexico, and the Trans Pecos this afternoon and evening. A Tornado Watch is in effect through 8 PM CDT tonight. Any severe thunderstorms will have the potential to produce very large hail, damaging wind gusts, and a few tornadoes. Additionally, any thunderstorms will be able to produce torrential rainfall and potential flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday onward will have daily thunderstorm chances during the afternoon and evening across the region. Each day will have the potential for strong to severe thunderstorms capable of producing torrential rainfall, strong winds, localized flooding, and hail. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Jun 2, 3:52 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
352 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Flash Flood Seagraves 32.94N 102.56W
06/02/2023 Gaines TX Emergency Mngr
Water over 385 5 miles south of Seagraves.
FM 1429 south of Seagraves is temporarily
closed.
&&
casLocal storm report, Jun 2, 3:56 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
356 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Hail 18 SSE Bakersfield 30.63N 102.22W
06/02/2023 M2.75 inch Pecos TX Trained Spotter
Along Harral rd. just west of S St. Hwy
2886.
&&
casLocal storm report, Jun 2, 4:14 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
414 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM Tornado 11 WSW Paynes Corner 32.67N 102.97W
06/02/2023 Gaines TX Storm Chaser
Intermittently rain wrapped cone-shaped
tornado observed south of US62 west of
Seminole.
&&Local storm report, Jun 2, 4:19 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
419 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Gst 2 NNE Seminole 32.74N 102.64W
06/02/2023 M62 MPH Gaines TX Mesonet
Mesonet station 25 Seminole 2N.
&&Local storm report, Jun 2, 4:44 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
444 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Hail 9 S Frankel City 32.26N 102.78W
06/02/2023 M2.00 inch Andrews TX Storm Chaser
Hail observed along Ranch Rd 181.
&&Local storm report, Jun 2, 4:46 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
446 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM Tornado 11 WSW Paynes Corner 32.67N 102.97W
06/02/2023 Gaines TX Storm Chaser
Corrects previous tornado report from 11 WSW
Paynes Corner. Intermittently rain wrapped
cone-shaped tornado observed south of US62
west of Seminole.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 11:52 AM CDT | Special Weather Statement | MAF | Reeves | 38 min |
| Jun 2, 12:17 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 43 min |
| Jun 2, 12:36 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 54 min |
| Jun 2, 12:57 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 63 min |
| Jun 2, 1:16 PM CDT | Tornado Warning | MAF | Pecos | 29 min |
| Jun 2, 1:23 PM CDT | Tornado Warning | MAF | Gaines | 52 min |
| Jun 2, 1:27 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 63 min |
| Jun 2, 1:31 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 59 min |
| Jun 2, 1:45 PM CDT | Tornado Warning | MAF | Pecos | 45 min |
| Jun 2, 2:10 PM CDT | Tornado Warning | MAF | Andrews | 50 min |
| Jun 2, 2:19 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 41 min |
| Jun 2, 2:20 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 55 min |
| Jun 2, 2:23 PM CDT | Tornado Warning | MAF | Pecos | 22 min |
| Jun 2, 2:44 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 46 min |
| Jun 2, 2:58 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 47 min |
| Jun 2, 2:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 62 min |
| Jun 2, 3:03 PM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
| Jun 2, 3:07 PM CDT | Flash Flood Warning | MAF | Pecos | 2 hr |
| Jun 2, 3:09 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 51 min |
| Jun 2, 3:18 PM CDT | Flash Flood Warning | MAF | Pecos | 117 min |
| Jun 2, 3:19 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 56 min |
| Jun 2, 3:23 PM CDT | Flash Flood Warning | MAF | Dawson, Gaines | 3 hr |
| Jun 2, 3:27 PM CDT | Flash Flood Warning | MAF | Andrews | 4 hr |
| Jun 2, 3:27 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 48 min |
| Jun 2, 3:40 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Gaines, Martin | 65 min |
| Jun 2, 3:57 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 63 min |
| Jun 2, 4:01 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 119 min |
| Jun 2, 4:13 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 47 min |
| Jun 2, 4:17 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 43 min |
| Jun 2, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 59 min |
| Jun 2, 4:49 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 56 min |
| Jun 2, 4:50 PM CDT | Flash Flood Warning | MAF | Terrell | 115 min |
| Jun 2, 4:53 PM CDT | Tornado Warning | MAF | Terrell | 52 min |
| Jun 2, 4:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 47 min |
| Jun 2, 5:06 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 39 min |
| Jun 2, 5:23 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 67 min |
| Jun 2, 5:29 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| Jun 2, 5:32 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 118 min |
| Jun 2, 5:40 PM CDT | Tornado Warning | MAF | Terrell | 50 min |
| Jun 2, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 63 min |
| Jun 2, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 63 min |
| Jun 2, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 63 min |
| Jun 2, 5:48 PM CDT | Dust Storm Advisory | MAF | Ector, Glasscock, Howard, Martin, Midland, Winkler | 57 min |
| Jun 2, 5:51 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 54 min |
| Jun 2, 5:59 PM CDT | Dust Storm Advisory | MAF | Borden, Glasscock, Howard | 61 min |
| Jun 2, 5:59 PM CDT | Flash Flood Warning | MAF | Terrell | 2 hr |
| Jun 2, 6:28 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 62 min |
| Jun 2, 6:32 PM CDT | Flash Flood Warning | MAF | Martin, Midland | 118 min |
| Jun 2, 6:32 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 58 min |
| Jun 2, 6:37 PM CDT | Dust Storm Advisory | MAF | Howard, Mitchell, Scurry | 53 min |
| Jun 2, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 37 min |
| Jun 2, 6:40 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 35 min |
| Jun 2, 6:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 62 min |
| Jun 2, 6:45 PM CDT | Tornado Warning | MAF | Terrell | 45 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.